A Conversation with Dr. Feinberg
Excessive Sneezing? Itchy Nose? Watery Nose? Nasal Blockage? Facial Pressure?
Yes, you have significant nasal allergy problems -- like millions of other Americans. You are really quite miserable during certain seasons of the year or even all year long. To obtain relief, you very likely use one or multiple medications, creating a sizable expense in dollar after dollar spent for these medications, year after year. The yearly expenditure by our citizens for allergy medications is phenomenal.
In addition to the burdensome expense to you, please be aware of the
following problems with medications, over-the-counter and prescription, you may
be currently using:
Over-the-counter decongestant nasal sprays: these sprays are the most effective means of shrinking your nasal membranes but they are very harmful to your nose if you use them for more than three or four days. As many of you reading this already know, you will become
addicted to over-the-counter decongestant nasal sprays if you use them repeatedly, for more than several days. Why does addiction occur? Because the over-the-counter decongestant nasal sprays are the most powerful temporary shrinkers of the nasal lining covering your turbinates -- the turbinates are large scrolls of bone on the side walls of your nose. The turbinate bone is covered with pink nasal lining containing many large blood vessels. The over-the-counter decongestant nasal spray temporarily shrinks the blood vessels in your turbinates, allowing you to breathe better through your nose for a while -- but then the rebound effect occurs:
the effect of the nasal spray wears off and the turbinates swell up worse than
before. What do you do? You run for the decongestant nasal spray and use it
again -- you become addicted to the decongestant nasal spray, which makes your
nasal lining angry, red and irritable after months and years of
Prescription or over-the-counter decongestant pills: decongestant pills temporarily shrink the blood vessels in the pink nasal lining covering the turbinates inside your nose. But if you take decongestant pills daily for months or years you run the risk of elevating your blood pressure and making your heart more irritable.
Over-the-counter antihistamines: as I'm sure you already know, these pills can make you drowsy and dry out your mouth and throat.
Prescription antihistamines: now available are several brands which will avoid severe drowsiness. However, in my experience of more than 30 years treating nasal obstruction, many patients have told me that these pills are only minimally effective in relieving the severe nasal blockage due to allergies. In addition, many patients are justifiably concerned about having to take medicines every day for months and years if an alternative treatment is available.
Prescription steroid nasal sprays:
several different brands are available which are helpful in reducing
sneezing, watering and itching in the nose. But, just like prescription
antihistamines, many patients have told me that these sprays are only
minimally effective in relieving the severe nasal blockage due to
External nasal strips: these are quite expensive if you use them every night, month after month. And what do you do in the daytime? You can't be seen out in public with a nasal strip over your nose -- unless you're an NFL linebacker (who instead could have the definitive nasal surgery that will free him forever from his dependence on nasal strips).
What then can you, as a patient, do to rid yourself of dependence on
over-the-counter or prescription drugs for nasal allergies and, once and for
all, be able to breathe really well through your nose day in and day
I would like to propose a permanent solution to you -- a
solution based on my more than 30 years of experience treating nasal
obstruction: turbinate surgery!
Any information provided on this
Web site should not be considered medical advice or a substitute for a
consultation with a physician. If you have a medical problem, contact your
local physician for diagnosis and treatment.
© 2012 Barry J. Feinberg, M.D.